Iowa, 2005

Flash Flood in Iowa, June 24 to 25, 2005

June 24 to 25, 2005 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 8:40 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 24, 8:40 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT FRI JUN 24 2005

.DISCUSSION...
WL BE UPDATING THE ZONES SHORTLY FOR THE ISSUANCE SVR WATCH 521 FOR
MUCH OF NW IA AND FAR SE SD. STORMS HAVE BLOWN UP CLOSE TO THE H85
FRONTAL BOUNDARY AND HAVE ALREADY UPDATED THE GRIDS TO ACCOUNT FOR
THIS.

&&

.PREV DISCUSSION

AREA OF LIGHT RAIN MAKING STEADY PROGRESS EASTWARD EARLY THIS
AFTERNOON...AND BACK EDGE OF STEADIER RAIN SHOULD PASS BY I-29
CORRIDOR AROUND 5PM OR SO. SURFACE FRONT HAS REMAINED IN EXTREME
SOUTHEAST CORNER OF CWA...LIKELY JUST CLIPPING IDA COUNTY...THROUGH
MUCH OF THE AFTERNOON...WILL SLIP VERY SLOWLY SOUTHEAST THROUGH THE
NIGHT. EVEN WITH THE EXITING SHOWERS...WILL HANG ONTO A CHANCE OF
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE SOUTHERN CWA INTO THE
EVENING WITH LINGERING ELEVATED INSTABILITY...THEN CHANCES SLOWLY
DECREASING FROM THE NORTH AS THE FRONT SHIFTS SOUTH OVERNIGHT.
SHOULD BE A MORE COMFORTABLE NIGHT WITH REGARDS TO HUMIDITY LEVELS
AND TEMPERATURES...WITH READINGS FALLING INTO THE LOWER TO MID 60S
MOST AREAS.

RELATIVELY QUIET WEATHER EXPECTED THROUGH THE WEEKEND...ALTHOUGH
WITH LOW PRESSURE DEVELOPING IN THE WESTERN PLAINS...AND LINGERING
FRONT EXTENDING SOUTHEAST TOWARD MISSOURI RIVER...FEEL A SLIGHT
CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS STILL WARRANTED
IN THE WESTERN AND SOUTHERN CWA ON SATURDAY. BOTH NAM AND GFS 12Z
RUNS SHOWING AN INCREASE IN WARM ADVECTION AND LOW LEVEL JET OVER
THE WESTERN CWA LATER SATURDAY NIGHT...AND WITH LOW LEVEL SOUTHEAST
FLOW BRINGING SOME MOISTURE BACK ACROSS THE CWA SATURDAY AFTERNOON
AND NIGHT...WILL GO WITH SOME LOW CHANCE POPS FOR POSSIBILITY OF
NOCTURNAL DEVELOPMENT AFTER MIDNIGHT.

WARMING ALOFT EXPECTED TO CAP CONVECTION CHANCES ACROSS THE AREA
SUNDAY AND SUNDAY NIGHT...AND MOST OF MONDAY AS WELL. FRONT FORECAST
TO COME INTO THE CWA AGAIN LATE MONDAY AND MONDAY NIGHT. SOME TIMING
DIFFERENCES WITH FRONTAL MOVEMENT...AND SLOWER GFS SOLUTION HAS
SUPPORT FROM OTHER GLOBAL MODELS...SO HAVE FOLLOWED THAT MORE
CLOSELY THAN FASTER NAM TIMING FOR NOW. EVEN WITH THAT...AM BRINGING
THE FRONT INTO FAR WESTERN CWA BY MONDAY EVENING...AND HAVE ADDED A
SLIGHT CHANCE OF TSRA TO FAR NORTHWEST CWA LATE MONDAY AFTERNOON.
THINK SOUTHERN AREAS WILL REMAIN CAPPED THROUGH MONDAY NIGHT...BUT
CHANCE POPS LOOK GOOD ACROSS NORTHERN COUNTIES MONDAY NIGHT WHERE
NORTHERN EDGE OF THE CAP COULD ERODE.

IN THE LONGER RANGE...STRONGER UPPER WAVE COMES ACROSS THE NORTHERN
PLAINS TUESDAY NIGHT AND WEDNESDAY...AND WILL KEEP CHANCE POPS
ACROSS THE AREA WITH THIS FEATURE...LINGERING IN THE SOUTHEAST CWA
AS THE LOW LEVEL FRONT MOVE THROUGH WEDNESDAY NIGHT.

ANOTHER SEASONABLE DAY WITH REGARD TO TEMPERATURES TOMORROW...THEN
WARMS BACK INTO THE UPPER 80S TO MID 90S SUNDAY THROUGH EARLY NEXT
WITH RETURN OF HUMIDITY AS WELL. RETURN TO NEAR NORMAL TEMPERATURES
STILL LOOKS GOOD FOR LATTER PART OF NEXT WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Jun 24, 9:37 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT FRI JUN 24 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA WILL DECREASE
THROUGH THE EARLY AFTERNOON HOURS...THEN REDEVELOP LATER THIS
AFTERNOON.  ANY ACTIVITY THAT DOES DEVELOP WILL THEN TAPER OFF
EARLY TONIGHT.	AT THIS TIME...STORMS ARE NOT EXPECTED TO MEET
SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON
AND NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 24, 8:17 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 S ARTESIAN            43.98N 97.92W
06/24/2005  1.00 INCH        SANBORN            SD   PUBLIC

            IN ADDITION TO QUARTER SIZED HAIL, THERE WERE SOME SMALL
            TREE BRANCHES DOWN, AND 1.70 INCH RAIN.

1245 AM     TSTM WND GST     6 S FEDORA              43.92N 97.79W
06/24/2005  60 MPH           MINER              SD   TRAINED SPOTTER

            SEVERAL 3 TO 4 INCH BRANCHES WERE BLOWN DOWN BY 60 MPH
            WINDS. 1.50 INCH OF RAIN FELL.

0100 AM     HAIL             7 NW CORSICA            43.50N 98.50W
06/24/2005  0.75 INCH        DOUGLAS            SD   PUBLIC

            IN ADDITION TO PENNY SIZED HAIL, THERE WERE 40 MPH WIND
            GUSTS, AND 1.00 INCH OF RAIN.

0110 AM     TSTM WND GST     HOWARD                  44.01N 97.52W
06/24/2005  65 MPH           MINER              SD   TRAINED SPOTTER

            QUITE A FEW BRACHES AND A FEW TREES WERE BLOWN DOWN BY 65
            MPH WINDS.

0130 AM     TSTM WND GST     MADISON                 44.01N 97.11W
06/24/2005  60 MPH           LAKE               SD   EMERGENCY MNGR

            LARGE TREE BRANCH WAS BLOWN DOWN IN MADISON. IT TOOK
            MACHINERY TO MOVE IT OUT OF THE STREET. ANOTHER TREE WAS
            KNOCKED DOWN SW OF MADISON AT LAKE HERMAN.

0138 AM     HAIL             1 W MADISON             44.01N 97.13W
06/24/2005  0.75 INCH        LAKE               SD   EMERGENCY MNGR

            ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.

0145 AM     TSTM WND GST     4 NE RAMONA             44.16N 97.16W
06/24/2005  60 MPH           LAKE               SD   TRAINED SPOTTER

            1 INCH DIAMETER BRANCHES BROKE OFF BY 55 TO 60 MPH WINDS.
            RAINFALL 0.75 INCH.

0155 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
06/24/2005  62 MPH           DAVISON            SD   EMERGENCY MNGR

            WIND GUST MEASURED AT EM OFFICE. POWER LINES DOWN FROM
            BRANCHES FALLING ON THEM ACROSS MITCHELL.

0159 AM     TSTM WND GST     MITCHELL                43.73N 98.03W
06/24/2005  72 MPH           DAVISON            SD   BROADCAST MEDIA

0159 AM     TSTM WND DMG     MITCHELL                43.73N 98.03W
06/24/2005                   DAVISON            SD   BROADCAST MEDIA

            4-5 INCH TREE BRANCHES DOWN IN MITCHELL AND POWER LINES
            DOWN NEAR CABELAS. STRONGEST WINDS HIT THE MAIN PART OF
            MITCHELL BETWEEN 155 AM AND 202 AM.

0200 AM     TSTM WND GST     9 NW FULTON             43.82N 97.95W
06/24/2005  65 MPH           HANSON             SD   TRAINED SPOTTER

            WIND GUSTS BROKE DOWN LARGE ELM TREES, AND FLATTENED
            WHEAT AND CORN FIELDS. RAINFALL WAS 0.50 INCH.

0215 AM     HAIL             2 E SINAI               44.25N 97.00W
06/24/2005  0.75 INCH        BROOKINGS          SD   PUBLIC

            DIME SIZED HAIL CAME WITH 40 MPH WINDS AND 0.70 INCH
            RAIN.

0233 AM     TSTM WND GST     BUSHNELL                44.33N 96.64W
06/24/2005  60 MPH           BROOKINGS          SD   TRAINED SPOTTER

            NUMEROUS 2 TO 3 INCH BRANCHES DOWN.

0242 AM     HAIL             2 N WARD                44.18N 96.46W
06/24/2005  1.00 INCH        MOODY              SD   PUBLIC

            BRIEF HAIL

0250 AM     TSTM WND GST     LAKE BENTON             44.26N 96.29W
06/24/2005  60 MPH           LINCOLN            MN   CO-OP OBSERVER

&&

MJF
Local storm report, Jun 24, 11:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 AM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     FLASH FLOOD      STORM LAKE              42.65N 95.20W
06/25/2005                   BUENA VISTA        IA   LAW ENFORCEMENT

            STREET FLOODING REPORTED.

&&

KWEISSER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
June 24, 11:37 PM CST to June 25, 5:15 AM CST
Where
Cherokee County, Cherokee
Reported by
EMERGENCY MANAGER
Coordinates
42.750, -95.550

Heavy rain caused flooding of numerous streets and several basements.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458368.